Heavy Rain, Mountrail
- When
- July 26, 9:00 AM CST to 4:00 PM CST
- Where
- Mountrail County, 3.32 mi NNW of Stanley
- Reported by
- COOP Observer
- Coordinates
- 48.360, -102.420
A rainfall total of 2.01 inches was reported.
An extensive area of low clouds which persisted well into the afternoon prevented a much larger outbreak of severe weather from occurring over west and central North Dakota during the afternoon and evening of July 26th. Only one report of a severe thunderstorm wind gust was received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
An extensive area of low clouds which persisted well into the afternoon prevented a much larger outbreak of severe weather from occurring over west and central North Dakota during the afternoon and evening of July 26th. Only one report of a severe thunderstorm wind gust was received. Severe Thunderstorm Watch number 688 and Tornado Watch number 689 were in effect for this event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 26, 6:07 AM CST, 2 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 707 AM CDT TUE JUL 26 2011 .UPDATE...ADJUSTED THE HOURLY GRIDS TO ACCOUNT FOR THE CURRENT OBS/TRENDS. && .DISCUSSION...NOT TOO MANY CHANGES ARE PLANNED FOR THIS UPDATE. ELEVATED CONVECTION CONTINUES TO MOVE ACROSS NORTHEASTERN MONTANA AND SHOULD BEGIN TO ENTER NORTHWESTERN NORTH DAKOTA LATER THIS MORNING. THIS ACTIVITY SHOULD REMAIN BELOW SEVERE LIMITS. SURFACE LOW PRESSURE IS ENTERING EXTREME SOUTHEASTERN MONTANA THIS MORNING. SEVERE WEATHER IS STILL ANTICIPATED ACROSS SOUTH CENTRAL NORTH DAKOTA AND THE JAMES RIVER VALLEY THIS AFTERNOON AS THIS LOW MOVES ACROSS THE STATE. THE CURRENT FORECAST REFLECTS THIS THREAT WELL SO NO NEED TO MODIFY THE FORECAST AT THIS TIME. && .AVIATION...CHANGES TO LATEST TAF ISSUANCE INCLUDE THE POSSIBILITY OF THUNDER NEAR KISN EARLY IN THE TERM...AND THUNDERSTORMS CHANCES ACROSS THE ENTIRE FORECAST AREA THIS AFTERNOON AND EVENING. HAVE ALSO ADDED PERIODS OF MVFR CEILINGS DURING AND AFTER PRECIPITATION. && .BIS WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NDZ003>005-011>013- 019>023-025-034>037-042-045>048-050-051. && TM...UPDATE BPN...AVIATION
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 447 AM CDT TUE JUL 26 2011 NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-271000- RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER- MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN- GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 447 AM CDT TUE JUL 26 2011 /347 AM MDT TUE JUL 26 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A SIGNIFICANT SEVERE THUNDERSTORM OUTBREAK IS POSSIBLE ACROSS CENTRAL NORTH DAKOTA TODAY. WHILE THUNDERSTORMS ARE LIKELY ACROSS NORTH CENTRAL NORTH DAKOTA THIS MORNING...WITH A CHANCE ACROSS THE REMAINING CENTRAL PORTIONS OF THE STATE...OF GREATER CONCERN IS THIS AFTERNOON AND EVENING. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS CENTRAL NORTH DAKOTA...LIKELY TO FIRST INITIATE ACROSS THE FAR SOUTH CENTRAL...AND THEN ACROSS THE REMAINING CENTRAL PORTIONS OF THE STATE...WITH STORMS CONTINUING INTO THE EVENING. WHILE LARGE HAIL...DAMAGING WINDS AND A TORNADO OR TWO WILL BE POSSIBLE ACROSS MUCH OF CENTRAL NORTH DAKOTA...THE SOUTH CENTRAL AND JAMES RIVER VALLEY ARE OF PARTICULAR CONCERN. ALL INDICATIONS POINT TO A POTENTIALLY DANGEROUS SEVERE THUNDERSTORM SCENARIO IN THESE AREAS...WITH LARGE HAIL GREATER THAN TWO INCHES IN DIAMETER...DAMAGING WINDS IN EXCESS OF 75 MPH AND THE POSSIBILITY OF LARGE AND LONG TRACK TORNADOES. THOSE ACROSS SOUTH CENTRAL NORTH DAKOTA AND THE JAMES RIVER VALLEY SHOULD PAY PARTICULAR ATTENTION TO WEATHER UPDATES THROUGHOUT THE DAY AS A HEIGHTENED RISK FOR SIGNIFICANT SEVERE WEATHER...ESPECIALLY TORNADOES...IS EXPECTED THIS AFTERNOON AND EVENING. HEAVY RAINFALL WHICH MAY LEAD TO FLASH FLOODING IS ALSO LIKELY ACROSS MUCH OF CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING. A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE NEXT BEST CHANCE FOR THUNDERSTORMS IS THURSDAY AND FRIDAY NIGHT ACROSS CENTRAL NORTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND TONIGHT. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582. NDZ001-002-009-010-017-018-031>033-040-041-043-044-271000- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY- BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 447 AM CDT TUE JUL 26 2011 /347 AM MDT TUE JUL 26 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY ACROSS NORTHWEST NORTH DAKOTA THIS MORNING...WITH A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON ACROSS ALL OF WESTERN NORTH DAKOTA. A FEW OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS ACROSS THE FAR NORTHWEST. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE NEXT BEST CHANCE FOR THUNDERSTORMS IS THURSDAY AND FRIDAY NIGHT ACROSS WESTERN NORTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS NORTHWEST NORTH DAKOTA. AYD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 546 AM CDT TUE JUL 26 2011 NDZ020-022-023-025-034>037-042-045>048-050-051-261700- OLIVER-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN- GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- INCLUDING THE CITIES OF...CENTER...MCCLUSKY...HARVEY... CARRINGTON...MANDAN...BISMARCK...STEELE...JAMESTOWN...ELGIN... FORT YATES...LINTON...NAPOLEON...EDGELEY...ASHLEY...OAKES 546 AM CDT TUE JUL 26 2011 /446 AM MDT TUE JUL 26 2011/ ...SIGNIFICANT SEVERE WEATHER OUTBREAK POSSIBLE ACROSS SOUTH CENTRAL NORTH DAKOTA AND THE JAMES RIVER VALLEY TODAY... THE STORM PREDICTION CENTER HAS ISSUED A MODERATE RISK FOR SEVERE THUNDERSTORMS TODAY ACROSS SOUTH CENTRAL NORTH DAKOTA AND THE JAMES RIVER VALLEY. SEVERE THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP THIS AFTERNOON ACROSS CENTRAL NORTH DAKOTA...LIKELY TO FIRST INITIATE ACROSS THE FAR SOUTH CENTRAL...AND THEN ACROSS THE REMAINING CENTRAL PORTIONS OF THE STATE. SEVERE THUNDERSTORMS ARE LIKELY TO CONTINUE INTO THE EVENING. WHILE LARGE HAIL...DAMAGING WINDS AND A TORNADO OR TWO WILL BE POSSIBLE ACROSS MUCH OF CENTRAL NORTH DAKOTA...THE SOUTH CENTRAL AND JAMES RIVER VALLEY ARE OF PARTICULAR CONCERN. ALL INDICATIONS POINT TO A POTENTIALLY DANGEROUS SEVERE THUNDERSTORM SCENARIO IN THESE AREAS...WITH LARGE HAIL GREATER THAN TWO INCHES IN DIAMETER...DAMAGING WINDS IN EXCESS OF 75 MPH AND THE POSSIBILITY OF LARGE AND LONG TRACK TORNADOES. THOSE ACROSS SOUTH CENTRAL NORTH DAKOTA AND THE JAMES RIVER VALLEY SHOULD PAY PARTICULAR ATTENTION TO WEATHER UPDATES THROUGHOUT THE DAY AS A ELEVATED RISK FOR SIGNIFICANT SEVERE WEATHER...ESPECIALLY TORNADOES...IS EXPECTED THIS AFTERNOON AND EVENING. HEAVY RAINFALL WHICH MAY LEAD TO FLASH FLOODING IS ALSO LIKELY ACROSS MUCH OF CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING. A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT. AYD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 930 AM CDT TUE JUL 26 2011 NDZ010-017-018-021-261530- DUNN-MCKENZIE-MCLEAN-MOUNTRAIL- 930 AM CDT TUE JUL 26 2011 ...SPECIAL WEATHER STATEMENT... AT 929 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EXTREME EAST CENTRAL MCKENZIE COUNTY... MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS CAN BE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SKUNK CREEK BAY RECREATION AREA... POUCH POINT RECREATION AREA... 4 BEARS LODGE... NEW TOWN... PARSHALL BAY RECREATION AREA... DEEP WATER CREEK RECREATION AREA... VAN HOOK PARK... RAUB... PARSHALL... RAUB... PLAZA... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. HEINERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 947 AM CDT TUE JUL 26 2011 NDZ009-261545- WILLIAMS- 947 AM CDT TUE JUL 26 2011 ...SPECIAL WEATHER STATEMENT... AT 942 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL WILLIAMS COUNTY...MOVING EAST AT 35 MPH. NICKEL SIZE HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SPRING BROOK... EPPING... ALAMO... WHEELOCK... CORINTH... RAY... TIOGA... MCGREGOR... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. HEINERT
The national radar mosaic for the moment the first event began.
2 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
A rainfall total of 2.01 inches was reported.
A heavy rain amount of 2.7 inches falling in one hour was reported. There was no report of flooding.
The strong winds blew down several tree branches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331768, 331770, 331769.